If you've just received a coronary artery stent to prop open a blood vessel, your life may depend on filling your prescription and taking an anti-clotting drug within days of leaving the hospital, according to a large study in the Journal of the American Heart Association.
The risk of heart attack and death is highest within the first 30 days for those who delay taking their medication than during long-term follow-up out to two years.
Taking the drug clopidogrel plus aspirin is advised for a month in people who have a bare metal stent implanted, and six to 12 months in patients who get a drug-eluting stent.
"It is very important that patients take clopidogrel after having a coronary stent implanted to prevent blood clots forming within the stent," said Nicholas Cruden, M.B.Ch.B., Ph.D., lead author and a consultant cardiologist at the Royal Infirmary of Edinburgh in the United Kingdom. "In a worst-case scenario, the stent can block, resulting in a heart attack or even death."
The new study is based on records for 15,629 people in British Columbia who received either type of stent in 2004-06. About 30 percent of the patients failed to fill a clopidogrel prescription within three days of leaving the hospital.
Compared to patients who filled their prescriptions promptly, those who delayed were about:
- three times as likely to have a heart attack within a month;
- five times as likely to die of any cause within a month; and
- twice as likely to have a heart attack or to die of any cause within two years.
"This study highlights the importance of ensuring patients have access to medications as soon as they leave the hospital," Cruden said. "Even a delay of a day or two was associated with worse outcomes."
Discharging patients from the hospital with enough medicine for the highest-risk period -- the first month or so -- could help, he said.
- N. L. Cruden, J. N. Din, C. Janssen, R. Smith, J. D. Hilton, W. P. Klinke, R. G. Carere, S. D. Robinson, A. D. Siega. Delay in Filling First Clopidogrel Prescription After Coronary Stenting Is Associated With an Increased Risk of Death and Myocardial Infarction. Journal of the American Heart Association, 2014; 3 (3): e000669 DOI: 10.1161/JAHA.113.000669
Cite This Page: